Unrealized Exposure to Heparin Leads to Missed HIT Diagnosis and Subsequent Limb Thrombosis
Problem: Certain medical devices may be manually or commercially coated with heparin to negate the aggressive biological response that occurs when blood contacts a foreign surface. These biological responses, which can have an adverse effect on device performance and the patient’s well-being, include platelet adhesion, platelet activation, fibrin production, thrombus formation, and other inflammatory responses. Examples of heparin-coated devices that help negate these responses include certain vascular access catheters and guidewires; drainage, retransfusion, or thermodilution catheters; devices used during cardiopulmonary bypass procedures; oximetry probes; and some vascular stents and grafts.
While heparin coating on devices and catheters may improve patency, reduce infection, and prevent clotting, even small exposures to heparin can lead to heparin-induced thrombocytopenia (HIT). HIT occurs in up to 5% of patients exposed to heparin,1 particularly in therapeutic doses or when used for systemic prophylaxis.2 However, HIT is an immune-mediated response and can develop from any large or small heparin source, including heparin flushes and heparin-coated catheters.3 Thrombotic events, such as deep vein thrombosis, pulmonary embolism, myocardial infarction, thrombotic stroke, and limb occlusion, occur in about 30-70% of patients with HIT.1 Thrombosis caused by HIT has led to death in 20-30% of the cases, with about the same percentage of patients becoming permanently disabled by amputation, stroke, or other causes.4 Although the risk of thrombosis can be linked to the degree of thrombocytopenia, in 33.5% of HIT patients, thrombosis occurs several days before the onset of thrombocytopenia.5
One complicating factor with HIT is that the heparin source may be hidden and undocumented in the patient’s health record, making diagnosis difficult. When a patient is exposed to less obvious sources of heparin, such as heparin-coated catheters or devices, the development of thrombocytopenia may not be readily linked to the heparin exposure. Such an event was recently reported to ISMP.
In an interventional radiology unit, a heparin solution diluted in saline had been prepared and placed on the sterile field for the radiologist to use during a procedure. Before the radiologist inserted a wire and catheter into the patient’s venous access site, he dipped the end of it in the heparin solution. This process was repeated several times during the procedure. About 6 days after the procedure, the hospitalized patient developed thrombocytopenia, with the platelet count dropping about 50% below the baseline. A laboratory test for HIT was ordered, and the result was reported as positive. However, the patient’s primary physician could not find documentation that the patient had ever received heparin or been exposed to the drug. The physician concluded that the test result was a false positive and discharged the patient with an order for follow-up laboratory testing. Once home, the patient promptly suffered a thrombosis in his left arm, which later required partial amputation.
Investigation of this event confirmed the patient’s diagnosis of HIT and identified the patient’s undocumented source of heparin—the catheter and wire dipped in the heparin solution during the interventional radiology procedure. The radiologist who had performed the procedure had not “prescribed” the heparin, so it was not recorded as an order; the heparin was just used to coat the wire and catheter to reduce the risk of clotting. Also, the use of diluted heparin was not documented on the procedural record, nor was it usual practice to document its use on the medication administration record (MAR), as the patient had not received a typical heparin dose that could be measured. Thus, the fact that the patient had been exposed to heparin was unknown to the patient’s primary physician when thrombocytopenia developed a few days later.
The investigation also uncovered a plethora of commercially available heparin-coated stents, guidewires, and catheters that were in use in the health system, along with drug-eluting stents (e.g., PACLitaxel, everolimus), antibiotic-coated catheters, and other medical devices coated with potential allergens (e.g., triclosan). The hospital found that exposures to these products, which were not dispensed by the pharmacy, also might not be documented in the patient’s medical record. Furthermore, patients were not consistently being asked about potential allergies or sensitivities to these products prior to use. Although small exposures to some of these products may result in little systemic effect, an allergic reaction (whose source might be hidden) could be significant.
Safe Practice Recommendations:
HIT is associated with significant morbidity and mortality, especially if it goes unrecognized. A reaction to an unnoticed allergen could also cause harm. To reduce the risk of patient harm, consider the following recommendations:
Identify hidden products. Compile a list of drug-eluting stents and commercially available and/or user-applied medication-coated catheters and devices used in the facility that expose patients to heparin or other medications. Many of these devices and catheters will be used during interventional procedures or surgery, so involve clinicians in these areas as a resource.
Update the list. Since pharmacy will not be dispensing many of the medication-coated medical devices and catheters, establish a system of widespread notification when new products are purchased so the list can be updated as needed. Identify an “owner” of the list who is responsible for keeping it updated.
Obtain history before use. Prior to initiating the use of medication-coated or drug-eluting catheters or devices, the practitioners who will be inserting the catheters or using the devices should ask patients if they have any allergies or a history of HIT. Document positive responses, and for a history of HIT, work with information technology staff to build an alert that is generated if heparin is subsequently prescribed (e.g., therapeutic or prophylactic doses).
Enable documentation of the exposure. Work with your pharmacy and/or electronic health record (EHR) vendor to establish a system to document in the patient’s medical record any exposure to heparin-dipped catheters or guidewires, and/or medication-coated or drug-eluting devices and catheters. For example, pharmacy dispensing of a heparin vial or diluted heparin solution intended to manually coat a device during a procedure can be linked to the pharmacy system and the electronic medication administration record for documentation, even without a specific dose. Automated capture of the product dispensed or used, or a system of documentation that is seamless with the workflow, is desirable to improve documentation reliability.
Educate staff. Be sure practitioners who care for patients exposed to medication-coated or drug-eluting devices know the symptoms to monitor to detect an allergic response or possible HIT.
Seek out sources when symptoms arise. It is imperative that practitioners look for hidden sources of medications when symptoms arise in patients suggesting possible HIT, an allergic reaction, or other potential drug reaction. Patients with exposure to heparin-coated or -dipped catheters who have thrombocytopenia and other risk factors (e.g., decreased platelet count 5-10 days after initiation of heparin or sooner if prior [within 30 days] heparin exposure, thrombosis) should be worked up for HIT.
Discontinue all sources. If HIT is suspected or diagnosed, discontinue all sources of heparin (including less obvious sources such as heparin-coated catheters and heparin flushes), and initiate appropriate treatment.
Document adverse responses. Place a prominent entry in the patient’s medical record to alert staff to avoid the administration of, or exposure to, the medication (e.g., heparin, if HIT is diagnosed) in any form.
Reassess use. Regularly assess the need for medication-coated devices and catheters, with a goal of reducing unnecessary exposure.
- Sakr Y. Heparin-induced thrombocytopenia in the ICU: an overview. Crit Care. 2011;15(2):211.
- Schmugge M, Risch L, Huber AR, Benn A, Fischer JE. Heparin-induced thrombocytopenia-associated thrombosis in pediatric intensive care patients. Pediatrics. 2002;109(1):1-4.
- Laster JL, Nichols WK, Silver D. Thrombocytopenia associated with heparin-coated catheters in patients with heparin-associated antiplatelet antibodies. Arch Intern Med. 1989;149(10):2285–7.
- Ahmed I, Majeed A, Powell R. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007;83(983):575-82.
- Greinacher A, Farner B, Kroll H, Kohlmann T, Warkentin TE, Eichler P. Clinical features of heparin-induced thrombocytopenia including risk factors for thrombosis. A retrospective analysis of 408 patients. Thromb Haemost. 2005;94(1):132-5.